MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 9MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 9MM; BIT, SURGICAL
Model Number 72204044
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during the surgery the retrograde drill could not be opened in the joint and the wire was broken.All the broken pieces were removed from the patient.No significant delay or other complications were reported.The surgery was completed using a smith and nephew back-up device.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10, h3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection revealed that the device was returned without any of the complementary components.The internal wire appeared to be connected to the rotating cutter.There was significant debris within the cutter and on the shaft.A functional evaluation concluded that the device cutter is unable to rotate out of the shaft fully.It seemed to be connected to the grey slider still and moves slightly, but was not able to fulfill its intended purpose.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: read these instructions completely prior to use.The cannulated power drill must always be set to forward when drilling tunnels and retrograde-drilling sockets.Prior to deploying the cutting blade, ensure that the guide wire is retracted within the groove approximately 1.5 inches (38 mm) within the retrograde drill shaft and is not in the drill head window.The groove in the guide wire provides tactile feedback that it is retracted to the proper position.This will prevent possible device failure.The device is intended to drill in a retrograde motion only when cutting blade is deployed.Antegrade drilling while the cutting blade is deployed may result in device failure.Use only the smith & nephew devices provided in the retrograde drill kit.As with any surgical instrument, careful attention must be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.The complaint was confirmed.Factors that could have contributed to the reported event include failure to retract guide wire, excessive force during use, use of the reverse function when drilling, or improper drilling direction when the cutting blade is deployed.

Brand Name
RETROGRADE DRL 9MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11221252
Report Number1219602-2021-00186
Device Sequence Number3786108
Product Code GFG
UDI-Device Identifier00885554037739
UDI-Public00885554037739
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2024
Device Model Number72204044
Device Catalogue Number72204044
Device Lot Number4906206
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2021
Initial Date Received by Manufacturer 01/05/2021
Supplement Date Received by Manufacturer01/25/2021
Initial Report FDA Received Date01/24/2021
Supplement Report FDA Received Date03/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;